Utah, 2007Flash Flood in Utah, August 17, 2007
August 17, 2007 · NWS SLC · 1 event in 1 county or zone
Heavy rains washed out a road in Parowan Canyon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rains washed out a road in Parowan Canyon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 17, 2:49 PM MST, 2 hours 56 minutes earlier.
Area forecast discussion, Aug 17, 2:49 PM MST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
349 PM MDT FRI AUG 17 2007
.SYNOPSIS...AN UPPER TROUGH ALONG THE WEST COAST WILL MOVE SLOWLY
THROUGH THE PACIFIC NORTHWEST AND NORTHERN ROCKIES OVER THE WEEKEND.
THIS WILL BRING AN INCREASING SOUTHWEST FLOW TO UTAH OVER AND A
DRYING TREND STARTING ON SUNDAY.
&&
.DISCUSSION...THE SHORT WAVE TROF OVER NRN UT THIS MORNING HAS MOVED
OUT OF THE AREA. THE NEXT DEFINABLE SHORT WAVE FEATURE IS OVER
CENTRAL AZ AND WILL LIFT INTO SRN UT OVERNIGHT AND SAT MORNING BEFORE
SHEARING OFF TO THE EAST. IN BETWEEN...DECENT AIRMASS INSTABILITY...
FAIRLY DEEP MOISTURE AND A LITTLE BETTER SPEED SHEAR THAN YESTERDAY
HAVE ALLOWED CONVECTION TO BECOME QUITE ACTIVE WITH ISOLATED STRONG
CELLS. THERE ARE LIKELY SMALL VORT FEATURES IN THE INCREASING SWLY
FLOW ALOFT THAT ARE LOCALLY ENHANCING CONVECTION OVER NRN UT AND
NERN NV. SO THESE ELEMENTS SHOULD KEEP CONVECTIVE ACTIVITY GOING WELL
INTO THE NIGHT OVER MUCH OF THE FORECAST AREA WITH SOME DECREASE IN
COVERAGE WITH THE LOSS OF DAYTIME HEATING.
THE PAC TROF BEGINS TO MOVE ASHORE TOMORROW AND THE FLOW ALOFT
INCREASES EVEN FURTHER BUT DRIER MORE STABLE AIR BEHIND THE AZ WAVE
WILL BE SPREADING INTO SWRN UT IN THE AFTERNOON SUPPRESSING
CONVECTION THERE. THE AZ WAVE WILL BE LIFTING THRU NRN UT IN THE
AFTN AND COULD SET OFF SOME STRONG STORMS AGAIN AS SPEED SHEAR WILL
BE EVEN GREATER.
DRYING FOLLOWS THIS WAVE SUN WITH ONLY MINIMAL RESIDUAL MOISTURE
SETTING OFF ISOLATED CONVECTION OVER THE MTNS AND EAST BUT THE
INITIAL SHORT WAVE ASSOCIATED WITH THE PAC TROF WILL BE MOVING INTO
NRN UT LATE IN THE DAY WITH GOOD COOLING ALOFT DESTABILIZING THE
AIRMASS. THIS COULD SET OFF ISOLATED HIGH BASED STORMS AS IT MOVES
THRU SUN NIGHT THEN A DRY AND VERY STABLE AIRMASS IS FORECAST TO
COVER THE AREA MON.
TEMPS COOL ONLY MARGINALLY OVER THE NORTH MON THEN HEAT BACK UP
AGAIN TUE THRU THE REST OF THE WEEK. WE STAY DRY ALTHO SOME HIGH
BASED MTN CONVECTION COULD RETURN WED AND THU.
&&
.AVIATION...GUSTY SOUTHERLY WINDS ARE EXPECTED TO CONTINUE AT THE
KSLC TERMINAL THROUGH 22-23Z THIS EVENING...WITH A 30 PERCENT CHANCE
THERE WILL BE NO NORTHWESTERLY WIND SHIFT AT ALL. THERE IS A 40
PERCENT CHANCE THUNDERSTORM OUTFLOW WILL CAUSE GUSTY VARIABLE WINDS
AT THE TERMINAL THROUGH 03Z TONIGHT.
&&
.FIRE WEATHER...HIGH PRESSURE OVER COLORADO WILL CONTINUE TO SHIFT
SLOWLY EAST OVER THE NEXT COUPLE OF DAYS IN RESPONSE TO AN UPPER
TROUGH MOVING TOWARD THE PACIFIC NORTHWEST COAST. AS THE TROUGH
DRIFTS EAST AN INCREASE IN THE SOUTHERLY FLOW ALOFT WILL CONTINUE
THROUGH SUNDAY. WINDS WILL CONTINUE TO INCREASE INTO SUNDAY AS THE
AIRMASS SLOWLY BEGINS TO DRY FROM THE WEST. RELATIVE HUMIDITIES WILL
BE HIGH THROUGH SATURDAY THEN BEGIN TO LOWER FROM THE WEST INTO
SUNDAY. RED FLAG WARNING CONDITIONS NOT AN ISSUE AT THIS TIME.
SCATTERED AFTERNOON AND EVENING CONVECTION WILL DEVELOP THROUGH
SATURDAY...WITH LOCALLY HEAVY RAINFALL A THREAT WITH ANY
THUNDERSTORMS.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&
WILENSKY/C.SMITH/YOUNG
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Aug 17, 5:00 AM MST, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
600 AM MDT FRI AUG 17 2007
UTZ001>016-019>021-517-518-WYZ021-181200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
600 AM MDT FRI AUG 17 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
NORTHERN UTAH...SOUTHERN UTAH...SOUTHWEST UTAH AND SOUTHWEST
WYOMING.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS CAN AGAIN BE EXPECTED TODAY.
WITH A VERY MOIST AIRMASS IN PLACE...A FEW OF THE STORMS THIS AFTERNOON
WILL PRODUCE HEAVY RAINFALL...ESPECIALLY ACROSS SOUTH CENTRAL AND
SOUTHEAST UTAH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION ON
SATURDAY WITH STRONG STORMS AND HEAVY RAINFALL AGAIN POSSIBLE.
THERE WILL STILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS SOUTHEAST
SECTIONS ON SUNDAY...THEN DRY WEATHER SHOULD PREVAIL THE REMAINDER
OF THE PERIOD.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
BARJENBRUCH
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
In the hours before
Local storm report, Aug 17, 3:23 PM MST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
423 PM MDT FRI AUG 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND GST SYRACUSE 41.10N 112.06W
08/17/2007 M63 MPH DAVIS UT MESONET
&&
CVGFlash Flood, Iron
- When
- August 17, 5:45 PM MST to 8:45 PM MST
- Where
- Iron County, 12.01 mi SE of Parowan Arpt
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.730, -112.690
Highway 143 was closed between Parowan and Brian Head within Parowan Canyon.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, August 17 to 18, 20071 death · $26 million · 18 events
- Lightning Strikes in New Jersey, August 17, 20071 death · 1 injured · $200,000 · 3 events
- Hail and Damaging Wind in Kansas, August 17, 20071 death · 1 injured · 56 kt wind · 3 events
- Hail and Damaging Winds in Alabama, August 17, 2007$7.0 million · 1.75 in hail · 31 events
- Flash Flooding and Hail in South Dakota, August 17 to 18, 2007$3.0 million · 1 in hail · 10 events
- Flash Flood and Hail in South Dakota, August 17, 2007$1.3 million · 2.75 in hail · 19 events
- Hail and Damaging Winds in Georgia, August 17, 2007$279,000 · 1.75 in hail · 48 events
- Hail and Damaging Winds in Pennsylvania, August 17, 2007$1.3 million · 2.75 in hail · 15 events
- Hail and Damaging Winds in Pennsylvania, August 17, 2007$350,000 · 1.75 in hail · 17 events
- Lightning Strike in Florida, August 17, 2007$400,000 · 1 event
- Flash Flood in Wyoming, August 17, 2007$250,000 · 1 event
- Hail and Damaging Winds in Mississippi, August 17 to 18, 20071 injured · $130,000 · 58 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55546.